Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Epilepsy patient. On keppra and vimpat. Having dizziness, ataxia and tremors. Are they side effects of vimpat?

Nov 2013
User rating for this question
Answered by

Practicing since : 1994
Answered : 5273 Questions
On Keppra 2tabs bid. Depakote 2in am 3mid day 3 at night time. Vimpat 2 in am 3 at night time , better control of seizures with the vimpat, its about 3 months that she is having a lot of dizzy spells , ataxia tremors , more this week , I'm thinking its side effects of the vimpat, is there anyway to give her the vimpat differently to help with the side effects, is it interacting with the other medications. Please look at the end of the medical history where I did put some of her symptom's. thank y ou XXXXXXX XXXX XXXX
Valproate 146 50 - 150 ug/mL level done on September 17,2013
Posted Tue, 29 Oct 2013 in Epilepsy
Answered by Dr. Sudhir Kumar 6 hours later
Brief Answer:
My replies are below

Detailed Answer:

Thank you for posting your query.

I can understand your concern with the side effects of anti epileptic drug medications in your daughter. Dizziness, ataxia and tremors can occur with depakote as well as lacosamide (vimpat). The fact that she is on both is compounding these side effects.

However, as she has good seizure control with these medications, we have to be careful in reducing the dose of these medications. So, it is a trade off between the good seizure control versus the side effects.

I would feel that the dose of depakote be reduced by one tablet first. This may help her, as depakote is more likely to cause these side effects. Watch for about two weeks for any change. If the side effects are still persisting, then, vimpat can be reduced by one tablet next.

I am sure she would improve with these measures.

Best wishes,
Dr Sudhir XXXXXXX MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor